Texas, 2018

Wildfire in Texas, April 12, 2018

April 12, 2018 · NWS AMA · 1 event in 1 county or zone

The Bowers City Wildfire began about five miles northeast of McLean Texas in Gray County around 1346CST. The wildfire consumed an estimated one thousand seven hundred and fifty acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Bowers City Wildfire began about five miles northeast of McLean Texas in Gray County around 1346CST. The wildfire consumed an estimated one thousand seven hundred and fifty acres. There was one home threatened by the wildfire but was saved and there were no homes or other structures destroyed by the wildfire. There also no reports of injuries or fatalities. The wildfire was contained around 2200CST and the Texas A&M Forest Service responded to the wildfire. The resources assigned included two TFS taskforces, a lead plane and two single engine air tankers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 12, 11:18 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 12, 11:18 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1218 PM CDT Thu Apr 12 2018

.AVIATION...
VFR conditions to prevail for the majority of the 18Z forecast
cycle. Main concern will be on the strong winds this afternoon and
a wind shift tomorrow morning. Winds are still expected to ramp up
as we go into the afternoon hours with KAMA and KDHT could see
gusts up to 40kt. While we will see winds decrease slightly after
sunset, we will remain breezy overnight. A cold front will start
to enter the Panhandles tomorrow. The first terminal impacted will
be KGUY around 13Z before it moves through KDHT around 14Z. KGUY
will also have a chance to see light showers. Have inserted a
vicinity mention for these showers.

&&

.PREV DISCUSSION... /Issued 252 AM CDT Thu Apr 12 2018/

DISCUSSION...
Downslope winds ahead of a lee-side surface trough will help
temperatures soar to potential record highs today.

Some record highs for today include:

Amarillo 93 set in 1971
Borger 94 set in 1971
Dalhart 90 set in 1971

Winds are expected to be strong enough in the far western Texas
Panhandle to keep the wind advisory going there. Southwest winds
will be in the 25 to 35 mph range with higher gusts there. Winds
will be just slightly lower elsewhere.

Upper level storm system over the Pacific Northwest this morning is
expected to intensify as it dives southeast to the Central Plains by
Friday night into Saturday. The models do not agree on how long this
storm system will linger over the Central Plains, therefore, they do
not agree on the strength of the winds nor the duration of these
strong winds.  At this point, it appears that the strongest winds
may occur on Saturday, especially across the north. However, much
of the Panhandles may experience at least advisory level winds.

Going back to Friday, the cold core of the upper level storm system
will be passing over the Panhandles. This cold air aloft may provide
enough instability to kick off a few showers mainly across the
northwest half of the CWA Friday and Friday evening.  There will not
be a whole lot of low level moisture for this system to work with,
so much of the activity may be virga.  Winds may get close to
advisory criteria, mainly in the southern CWA behind the Pacific
front and mainly during the morning hours.  Winds may actually
decrease some as the strong CAA commences behind the second surge
of colder air. Temperatures may actually fall Friday afternoon
behind this second surge of cold air.

Low temperatures are expected to fall to freezing or below for much
of the Panhandles Friday night into Saturday morning and again
Saturday night into Sunday morning.

After afternoon highs in the upper 40s to mid 50s on Saturday, highs
should rebound to near normal for Sunday and then they will be above
normal early next week. The wind machine should pick up again Monday
and especially Tuesday as another storm system pushes east across
the Great Basin into the Central Rockies.  Another cold front will
push through Tuesday night cooling temperatures back for Wednesday.

FIRE WEATHER...
Critical fire weather conditions will be found across much of the
region today. Extremely critical fire weather conditions will be
found across the western Texas Panhandle. Strong winds will combine
with lowest afternoon relative humidities down around 5 percent.

Elevated fire weather conditions will be possible across the
southeast Texas Panhandle on Friday mainly during the first half of
the day ahead of a cold front. Winds will be in the 20 to 30 mph
range, but relative humidities are expected to recover to 20 to 25
percent by late in the afternoon.

Elevated fire weather conditions will be possible on Saturday, but
am concerned that the ERC values may not be there after a cold
morning Saturday morning.

Elevated to critical fire weather conditions will be possible on
Monday and Tuesday as stronger winds return and relative humidity
values fall below 20 percent.

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until midnight CDT tonight for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Wind Advisory until midnight CDT tonight for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until midnight CDT tonight for the following
     zones: Beaver...Cimarron...Texas.

&&

14/2
Hazardous weather outlook, Apr 12, 2:13 AM CST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
313 AM CDT Thu Apr 12 2018

OKZ001>003-TXZ001>020-122015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
313 AM CDT Thu Apr 12 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical Fire Weather conditions are expected today across the
entire Texas and Oklahoma Panhandles, with extremely critical Fire
Weather conditions expected across the western Texas Panhandle. A
Red Flag Warning continues in effect for all of the Panhandles
from 11 AM until midnight. Southwest winds of 20 to 35 miles an
hour with higher gusts will combine with lowest afternoon relative
humidity values around 5 percent. A wind advisory is in effect for
the western Texas Panhandle for winds around 35 miles an hour with
higher gusts from 11 am until midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions are possible on Friday across the
southeast Texas Panhandle where breezy winds will combine with
relative humidities below 20 percent.

Freezing temperatures or below will be possible Friday night into
early Saturday morning and again on Saturday night into early
Sunday morning.

Elevated to critical fire weather conditions will be possible on
Monday and Tuesday across much of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through Friday, and
on Monday and Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gray

When
April 12, 1:46 PM CST to 10:00 PM CST
Where
Gray forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752868.